I am a female over 40 (5'3", 225 lbs) with multiple symptoms which concern me. I've been to enough doctors already, have had several lab and diagnostic tests... but have no clear diagnosis.
Pitting edema in both legs, ankles and feet (left side is much worse than right)
Both ankles are red/discolored
Edema also in both arms (right arm is worse than left)
Recent abdominal edema (pants are tight, which wasn't a problem before)
Overall body itching: especially arms, legs, trunk and scalp (sometimes it's unbearable)
Difficulty breathing / shortness of breath at times
Dry mouth / dry eyes
Increased thirst, loss of appetite
Increased weight due to fluid retention
Mental fogginess / forgetfulness ("spacey feeling" occurs transiently)
Difficulty metabolizing medications, supplements and even vitamins
Persistent dull ache / 'pulling' sensation ('full feeling') in right side (below rib cage)
Unstable blood pressure (varies between low, normal and mildly hypertensive)
Nausea with occasional vomiting and persistent heartburn
Bowel movements fluctuate from diarrhea to constipation
Blood in diarrhea (bright red) at times
Lowered resistance to illnesses
Lack of energy, often tired
Tests / Diagnostics:
Lab tests for:
Liver enzymes (normal)
Crohn's disease / celiac disease (both tests were negative)
CRP (mildly elevated)
Glucose (non fasting, mildly elevated)
Thyroid function (normal)
Kidney function (normal)
Stool tests for bacteria (normal)
Abdominal ultra sound (fatty liver indicated: liver is enlarged and bile ducts are dilated)
Ultrasound on legs (no blood clots or PAD indicated)
Ultrasound on heart (normal)
Chemical stress test (normal; no blockages)
My PCP initially referred me to a cardiologist, due to leg edema / shortness of breath after exertion / occasional chest pain. The cardiologist prescribed some water pills which reduced the edema in my legs. The pills worked well for about 3 months, but the edema has increased recently and the pills aren't as effective. All tests on my heart were normal (chemical stress test, ultrasound and nuclear imaging). An ultrasound was done on both legs, which showed no blood clots or PAD.
I returned to my PCP for more lab work due to the gastric symptoms I've had in addition to the edema. Nearly all the tests were normal, including the stool tests (though I didn't take the occult blood stool test). The only abnormal result was that my glucose level was mildly elevated. I then had an abdominal ultrasound, which indicated that I have fatty liver disease, my liver is enlarged and the bile ducts are dilated. The ultrasound also showed that I have issues with my gallbladder. (My PCP recommended that I see another dr to have it removed.) Previously, I had an abdominal ultrasound in 2007 (a year ago) and at that time, only fatty liver was indicated by its 'shiny' appearance. At that time, my liver was not enlarged and the gall bladder issues didn't show up.
I was referred to a GI doctor, who ordered some blood tests (due to my liver issues and gastric problems). The results showed that my liver enzymes are normal. Additionally, the lab results were negative for both Crohn's disease and celiac disease. The test did show that my CRP level is mildly elevated. The GI doctor recommended an endoscopy and a colonoscopy, due to these symptoms and a family history of gastric problems (including cancer). Unfortunately, I'll have to wait until January or February to do those procedures, due to insurance reasons.
I'm sorry if this is 'long-winded', but I wanted to accurately describe my symptoms and tests/diagnostics completed so far. I'm having a terrible time coping with daily edema (especially in my legs and abdomen... my shoes and pants don't fit like they used to), being constantly tired, feeling 'crappy'... and itching quite a bit. Even the bottoms of my feet and palms of my hands itch 'like crazy' sometimes... and it can be unbearable!! Given the symptoms I'm experiencing and tests results, does anyone here have any insight or suggestions? I'd greatly appreciate it. Thanks. :)
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?